From Farmington, Missouri, USA:
I take one 500 mg metformin daily and one 2 mg Avandia every other day. When I get up in the morning, my blood sugar runs between 100 mg/dl [5.6 mmol/L] and 110 mg/dl [6.1 mmol/L]. I take my pills when I get up, while eating breakfast at 7 a.m. Around 10 a.m., my sugar starts dropping even though I eat a snack. By 11, it is already in the high 60s mg/dl [3.7 mmol/L] to low 70s mg/dl [4.1 mmol/L]. I eat lunch at noon but don't like to eat again before that time. Is this something I should worry about I told my doctor about it, but he just wants to keep giving me more pills to take. Should I seek another doctor?
When you ask about seeing another doctor, I tend to think about how can you communicate more effectively with your present one. It is true that both metformin and Avandia are insulin sensitizers. That means they do not induce insulin secretion where hypoglycemia is more likely. Their use may cause sugars to go to low normal. If you are symptomatic, you have to ask yourself whether you are sensitive because you haven't been at that level of glucose for a while, or whether you truly are having intolerable bouts of low glucose. One of the ways to get around the lows is to eat on a routine schedule and avoid missing meals. I agree that you do not want to force feed yourself just for the goal of avoiding lows. This leads to a lot of weight gain. However, the combination of these two medications have been shown to be helpful in the treatment of diabetes.
Original posting 14 Nov 2006
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.